Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Huntsville, AL

May 13, 2009Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 13, 2009, 7:37 AM CDT for Lawrence County, Morgan County, Alabama. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2009, 7:37 AM CDT (12:37 UTC)
Expired
May 13, 2009, 9:30 AM CDT
In force
113 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:30 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 13, 6:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 AM CDT WED MAY 13 2009

.UPDATE...FOR 12Z AVIATION DISCUSSION
&&

.AVIATION...
AS A WARM FRONT LIFTS ACROSS THE AREA...LIGHT SHOWERS /WITH
OCCASIONAL EMBEDDED THUNDER/ WILL IMPACT NORTH ALABAMA THIS
MORNING...BEFORE ADDITIONAL TSRA DEVELOPMENT OCCURS THIS AFTERNOON
WITH DAYTIME HEATING. DEPENDING ON HOW MUCH WINDS SLACKEN LATE IN
THE PERIOD...MAY SEE SOME BR TOWARD DAYBREAK...BUT WILL NOT INCLUDE
IN TAFS ATTM.

.DISCUSSION.../ISSUED AT 340 AM CDT WED MAY 13 2009/
THE NORTH AMERICAN WATER VAPOR SATELLITE VIEW DEPICTED A SPEED MAX
MOVING WEST-EAST...SOUTH OF LOW PRESSURE ALONG THE MONTANA/CANADIAN
BORDER. THIS FEATURE WAS HELPING TO DEVELOP A VIGOROUS APPEARING
SHORT WAVE OVER SOUTHERN MANITOBA. THIS FEATURE...ALONG WITH AN
INFLUX OF MOISTURE FROM THE GULF WILL SET THE STAGE FOR AN ACTIVE
SEVERE WEATHER DAY ACROSS PARTS OF THE MID MISSISSIPPI VALLEY. AN
ANALYSIS OF 00Z 500MB PLOTS REVEALED A MORE/LESS ZONAL PATTERN
OTHERWISE PREVAILED ACROSS MUCH OF THE LOWER-48 THIS MORNING.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS MISSISSIPPI/ALABAMA WAS
HELPING TO INITIATE SHOWERS AND THUNDERSTORMS...MAINLY AT LOCATIONS
WELL SOUTH OF THE TENNESSEE VALLEY. AREA RADARS HOWEVER DO NOTE SOME
LIGHT SHOWERS CONTINUING TO PROGRESS FROM WEST TO EAST ACROSS THIS
AREA. OTHERWISE RATHER SEASONABLE WEATHER PREVAILED...WITH LATE
NIGHT TEMPERATURES MOSTLY IN THE LOWER AND MID 60S WITH SE-S WINDS
5-15 MPH.

GIVEN THE LIGHT SHOWERS ALREADY IN PROGRESS...WILL START OUT THE
FORECAST TODAY WITH MOSTLY CLOUDY SKIES AND A SLIGHT CHANCE OF
SHOWERS/T-STORMS...INCREASING TO A CHANCE MOST LOCATIONS FOR THE
AFTERNOON. HIGH TEMPERATURES SHOULD WARM A BIT MORE THAN ON
TUESDAY...THE UPPER 70S TO AROUND 80 MOST PLACES...DEPENDING UPON
HOW MUCH COVERAGE OCCURS FROM LOW/MID CLOUDS. THIS DIURNALLY DRIVEN
CONVECTION WILL DIMINISH SHORTLY AFTER DUSK. A SIMILAR FORECAST FOR
THURSDAY...WITH MORE MOISTURE...SLIGHTLY WARMER HIGH TEMPERATURES
AND MORE INSTABILITY. THUS SLIGHTLY BETTER ODDS FOR STRONG STORMS. A
COLD FRONT MOVING TOWARD THE TENNESSEE VALLEY WILL BECOME STATIONARY
AND DIFFUSE NORTH OF THE REGION.

ANOTHER FRONT WILL NEAR THE REGION THIS WEEKEND. THE GFS/DGEX/ECMWF
ARE IN GOOD AGREEMENT WITH THE FRONT REACHING NW ALABAMA/SOUTHERN
MIDDLE TENNESSEE AROUND DAYBREAK SUNDAY. LIFT AND MOISTURE INDUCED
BY THIS FRONT WILL BRING LIKELY CHANCES FOR CONVECTION. GFS BUFFER
SOUNDINGS NOTE THAT UPWARDS OF 1.7 INCHES OF PRECIP WATER WILL BE IN
THE ATMOSPHERE ON SATURDAY. THUS CANNOT RULE OUT LOCALLY HEAVY
RAINS. THIS FRONT PASSING ACROSS THE REGION SUNDAY...WILL HELP BRING
AND END TO THE SHOWER ACTIVITY...AND USHER IN SOMEWHAT COOLER AIR.
HIGH TEMPS FOR SUN/MON SHOULD BE IN THE MID 70S...WITH MORE SUN THAN
CLOUDS FOR A CHANGE...FOR THE FIRST PART NEXT WEEK
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

DISCUSSION...RSB
AVIATION...JLL
Hazardous weather outlook, May 13, 4:26 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 AM CDT WED MAY 13 2009

ALZ001>010-016-TNZ076-096-097-131800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
426 AM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA TODAY AS
SOUTHERLY FLOW BECOMES ESTABLISHED OVER THE TENNESSEE VALLEY. THE
ACTIVITY WILL DISSIPATE EARLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE WORK WEEK...WITH
A FEW STRONG STORMS POSSIBLE ON THURSDAY AND FRIDAY AFTERNOON.

A COLD FRONT WILL APPROACH THE AREA IN TIME FOR THE WEEKEND...WITH
SHOWERS AND THUNDERSTORMS POSSIBLE AREAWIDE ON SATURDAY INTO
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:56 AM CDTFlash Flood WarningHUNMorgan98 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.